Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 37, NWS Salt Lake City, UT

July 14, 2015Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 14, 2015, 12:31 PM MDT for Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2015, 12:31 PM MDT (18:31 UTC)
Expired
Jul 14, 2015, 3:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Wayne County, UT

The radar

The Cedar City radar (KICX), 155 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 1:03 PM MDTFLASH FLOOD2 Ssw Capitol Reef Np, UTPARK OFFICIALS HAVE CLOSED SCENIC DRIVE DUE TO WATER FROM GRAND WASH. BOTH GRAND WASH AND CAPITOL GORGE ARE FULL AND FLASHING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2015-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2015-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
2220 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

509 
WGUS55 KSLC 141831
FFWSLC
UTC055-142130-
/O.NEW.KSLC.FF.W.0037.150714T1831Z-150714T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1231 PM MDT TUE JUL 14 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL WAYNE COUNTY IN UTAH...

* UNTIL 330 PM MDT
    
* AT 1229 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER CAPITOL REEF NATIONAL PARK. THIS STORM IS EXPECTED 
  TO PRODUCE FLASH FLOODING ALONG THE SCENIC DRIVE...IN THE CAPITOL 
  GORGE...AND IN THE GRAND WASH. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CAPITOL REEF NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3815 11134 3816 11135 3823 11135 3831 11113
      3815 11109

$$

ES
3 follow-up statements
618 
WGUS75 KSLC 141842
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1242 PM MDT TUE JUL 14 2015

UTC055-142130-
/O.CON.KSLC.FF.W.0037.000000T0000Z-150714T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
1242 PM MDT TUE JUL 14 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR
SOUTH CENTRAL WAYNE COUNTY...

AT 1236 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN ACROSS CAPITOL REEF NATIONAL PARK. RADAR ESTIMATES 
INDICATE THAT UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN...AND 
MORE HEAVY RAIN CONTINUES TO FALL. 

SIGNIFICANT FLASH FLOODING IS EXPECTED IN BOTH THE CAPITOL GORGE AND 
GRAND WASH...AS WELL AS ALONG THE SCENIC DRIVE. VISITORS ARE ADVISED 
TO EXIT THIS AREA AS SOON AS POSSIBLE...AS THESE AREAS CAN BECOME 
QUITE DANGEROUS WHEN FLOODED...WITH MOVING WATER CAPABLE OF SWEEPING 
AWAY BOTH PEOPLE AND AUTOMOBILES. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CAPITOL REEF NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3815 11134 3816 11135 3823 11135 3831 11113
      3815 11109

$$

SCHOENING
162 
WGUS75 KSLC 141920
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
120 PM MDT TUE JUL 14 2015

UTC055-142130-
/O.CON.KSLC.FF.W.0037.000000T0000Z-150714T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
120 PM MDT TUE JUL 14 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR
SOUTH CENTRAL WAYNE COUNTY...

AT 113 PM MDT...NATIONAL PARK RANGERS REPORTED FLASH FLOODING IN 
CAPITOL REEF NATIONAL PARK. THE SCENIC DRIVE HAS BEEN CLOSED DUE TO 
FLOODING...AND FLASH FLOODING HAS ALSO BEEN REPORTED IN GRAND WASH 
AND CAPITOL GORGE. ANY REMAINING VISITORS ARE ADVISED TO EXIT THIS 
AREA AS SOON AS POSSIBLE...AS THESE AREAS CAN BECOME QUITE DANGEROUS 
WHEN FLOODED...WITH MOVING WATER CAPABLE OF SWEEPING AWAY BOTH 
PEOPLE AND AUTOMOBILES. 
 
OVER TWO INCHES OF RAIN HAS FALLEN WITH THIS STORM...AND HEAVY RAIN 
IS STILL ONGOING OVER CAPITOL REEF NATIONAL PARK. FLASH FLOODING IS 
EXPECTED TO CONTINUE THROUGH 3 PM.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CAPITOL REEF NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3815 11134 3816 11135 3823 11135 3831 11113
      3815 11109

$$

SCHOENING
498 
WGUS75 KSLC 142008
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
208 PM MDT TUE JUL 14 2015

UTC055-142130-
/O.CON.KSLC.FF.W.0037.000000T0000Z-150714T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
208 PM MDT TUE JUL 14 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR
SOUTH CENTRAL WAYNE COUNTY...

AT 206 PM MDT...NATIONAL PARK RANGERS CONTINUED TO REPORT FLASH 
FLOODING IN CAPITOL REEF NATIONAL PARK. THE SCENIC DRIVE HAS BEEN 
CLOSED DUE TO FLOODING AND SIGNIFICANT DEBRIS ACROSS THE ROAD...AND 
FLASH FLOODING HAS ALSO BEEN REPORTED IN GRAND WASH AND CAPITOL 
GORGE. THOUGH HEAVY RAINFALL HAS STOPPED ACROSS THE AREA...FLASH 
FLOODING IS EXPECTED TO CONTINUE THROUGH 3 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3815 11134 3816 11135 3823 11135 3831 11113
      3815 11109

$$

SCHOENING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 9:57 AM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 14, 9:57 AM MDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
957 AM MDT TUE JUL 14 2015

.SYNOPSIS...THE GREAT BASIN REMAINS BETWEEN HIGH PRESSURE ALOFT
OVER THE SOUTHERN PLAINS AND AN UPPER LEVEL TROUGH ALONG THE WEST
COAST. THE WEST COAST TROUGH WILL TURN EAST AND MOVE ACROSS THE
NORTHERN ROCKIES MIDWEEK.

&&

.DISCUSSION...THERE ARE TWO PRIMARY AREAS OF CONVECTIVE POTENTIAL
TODAY. ACROSS THE NORTHWEST... 500-750 J/KG OF CAPE AND BULK SHEAR
APPROACHING 30 KTS COULD LEAD TO SOME ORGANIZED CONVECTION AND
GUSTY WINDS. ALONG AND EAST OF THE MOUNTAINS, HIGH PWATS MAY
CONTRIBUTE TO BRIEFLY HEAVY SHOWERS AND A FEW THUNDERSTORMS... BUT
THESE WILL BE SHORT LIVED. IN BETWEEN THESE REGIONS... THE
EXPECTED EVOLUTION OF THE MORNING SOUNDING WILL LEAD TO MICROBURST
POTENTIAL OVER THE WEST DESERT. OVERALL THIS APPEARS TO BE A
FAIRLY QUIET DAY FOR THE MORE POPULATED AREAS ALONG THE WASATCH
FRONT.

POPS WERE INCREASED ALONG AND EAST OF THE MOUNTAINS BASED ON
ELEVATED PWATS AND SHORT-RANGE MODEL GUIDANCE. OVER THE
NORTHWEST... THE POTENTIAL FOR GUSTY WINDS WAS ADDED AS WE WATCH
THE POTENTIAL FOR STRONG DOWNDRAFTS.

&&

.AVIATION...NORTHWEST WINDS AT THE KSLC TERMINAL ARE EXPECTED TO
REMAIN IN PLACE THROUGH THE AFTERNOON DUE TO CONVECTIVE OUTFLOW
REINFORCEMENT AND PRESSURE GRADIENT FROM THE NORTHWEST.

&&

.FIRE WEATHER...THE DRY CONDITIONS AND SOUTHWEST FLOW MAY SUPPORT
LOCALLY CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTHWEST UTAH TODAY
AND TOMORROW.

LARGE SCALE PATTERN CONSISTS OF SOUTHWEST FLOW ALOFT
BETWEEN A RIDGE IN THE PLAINS AND A TROUGH OVER THE PACIFIC
NORTHWEST. THIS IS SUPPORTING DRY CONDITIONS ACROSS CENTRAL UTAH.
MEANWHILE MOISTURE IS POOLING ACROSS THE NORTHWEST CORNER OF THE
STATE AHEAD OF THE TROUGH...AND THE EASTERN AND SOUTHERN VALLEYS
COURTESY OF MONSOON RETURN FLOW AROUND THE RIDGE.

AFTERNOON AND EVENING CONVECTION SHOULD BE CONCENTRATED ACROSS FAR
NORTHWEST UTAH...AND SOUTH CENTRAL UTAH INTO THE EASTERN VALLEYS.
CLOUD TO GROUND LIGHTNING...LOCALLY GUSTY/ERRATIC WINDS...AND A
BRIEF RAIN ARE EXPECTED WITH THE STRONGER ACTIVITY.

SIMILAR CONDITIONS ARE FORECAST TOMORROW. WEDNESDAY AND THURSDAY THE
TROUGH CROSSES THE NORTHERN ROCKIES...INTRODUCING DRYING WHICH WILL
LIMIT CONVECTION EVEN MORE. WINDS THOUGH DONT LOOK TOO GUSTY.

FRIDAY INTO THE WEEKEND THE TROUGH STRENGTHENS ONCE AGAIN TO OUR
NORTHWEST. THIS WILL DRAW DEEPER MOISTURE NORTHWARD INTO SOUTHERN
AND CENTRAL UTAH ESPECIALLY INCREASING CONVECTIVE COVERAGE AND THE
POTENTIAL FOR MORE WIDESPREAD WETTING RAIN.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

KRUSE/RUTZ/ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:53 PM MDTFlash Flood WarningSLCEmery4 hr
Jul 14, 1:53 PM MDTSevere Thunderstorm WarningSLCEmery37 min
Jul 14, 2:14 PM MDTSevere Thunderstorm WarningSLCEmery31 min
Jul 14, 2:45 PM MDTSevere Thunderstorm WarningSLCCarbon25 min
Jul 14, 3:31 PM MDTFlash Flood WarningSLCGarfield, Wayne119 min
Jul 14, 5:29 PM MDTFlash Flood WarningSLCGarfield, Wayne5 hr

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.